Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 55, NWS Wilmington, OH

May 10, 20204 counties in Ohio; Wayne County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at May 10, 2020, 2:37 PM EDT for 4 counties in Ohio; Wayne County, Indiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2020, 2:37 PM EDT (18:37 UTC)
Expired
May 10, 2020, 3:00 PM EDT
In force
23 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Wayne County, IN, Darke County, OH, Miami County, OH, Preble County, OH, Shelby County, OH

The radar

The Cincinnati radar (KILN), 91 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2140 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 1:21 PM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, May 10, 1:21 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
121 PM EDT Sun May 10 2020

.SYNOPSIS...
Low pressure will track east through southern Michigan today,
bringing a chance of showers and thunderstorms. High pressure
in the Great Plains will keep a cool and northerly flow over the
Ohio Valley through the early part of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Well defined mid level shortwave over the Upper Mississippi
Valley to track southeast thru the Southern Great Lakes today.

Modest Low level moisture is advected into the area ahead of
an associated sfc cold front. Thermal fields are limiting factor
with a ribbon of surface dewpoints increasing to the mid and
perhaps upper 40s. These sfc Td/s combine with temperatures
around 60. Although low level theta-e is limited, anomalously
cold temperatures aloft and mid level lapse rates of 8 deg c/km
or more, yield marginal CAPE values into the area this aftn.

HREF probabilities of 500 J/g are 60 to 70 percent. Given this
setup and bulk shear of around 40 kts -- expect an environment
favorable for low topped convection. Some discrete cells
possible early this aftn, then evolving into a broken linear
feature. Expect main threat to be strong to damaging wind gusts
with some marginally severe hail also possible. CAM solutions
pointing to two arcs of pcpn with the second axis ahead of the
front associated with the marginal instby. Timing for this
potential severe weather looks to be from 17Z to 22Z or 1 PM to
6 PM. Convection looks to weaken as it pushes east thru Central
Ohio.

Will continue to highlight this severe weather threat in the
HWO product.

Pressure gradient will increase with the approaching low and
diurnal mixing which will yield max wind gusts of 35 to 40 mph.

Temperatures remain below normal with highs in the upper 50s to
lower 60s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
The bulk of the convection will be trying to exit the eastern
portions of the fa at the beginning of the period, but scattered
showers will be lingering across the region as the s/w axis
swings through the eastern Great Lakes tonight. Expect a
decrease in the showers from southwest to northeast after
midnight. Lows will drop back to between 35 and 40 degrees.

Persistent northwest flow aloft and cold advection will keep
clouds across the region on Monday. There could be a few
lingering showers in Central Ohio during the morning hours.
Breezy conditions will linger on Monday. Highs will be about 20
degrees below normal, ranging from the upper 40s to lower 50s.
A spot or two in the Cinci Tri-State could make the mid 50s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Upper trough residing over the Eastern CONUS will continue to
dictate weather conditions during the beginning of the long term.
Later in the period the pattern changes as a broad upper ridge
featuring increasing geopotential heights takes over.

For Monday night, dry air will be circulating around high pressure
centered to the south, allowing no precipitation. Under partly
cloudy skies, frost is likely to form near dawn as temperatures fall
into the 30s in the persistently chilly airmass. Expect no precip
through Tuesday night as the high moves toward the East Coast. The
high will reach the coast Wednesday, while a ridge aloft builds
across the Ohio Valley. Threat for showers returns Wednesday
afternoon in the increasingly humid flow behind the high.

A front is then forecast to develop over the Great Lake before
sliding to Ohio. Being roughly parallel to the mid level flow, the
boundary will travel gradually, allowing a threat for showers and
thunderstorms to last from Wednesday night through Saturday, aided
by several ripples of short wave energy.

As geopotential heights increase to normal and above, a warming
trend will be observed. Expect highs in the upper 50s Tuesday,
rising to the low 60s Wednesday, the 70s Thursday and Friday, with
80 attainable on Saturday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Surface low pressure over Southern Lower Michigan to track east
across the Southern Great Lakes today and tonight. A thin ribbon
of marginal instability will develop along and ahead of a
southward trailing cold front. A period of showers and thunderstorms
will impact this TAF sites as this front pushes east across the
area this aftn. The best time for storms will be from 19Z to
22Z and some of the storms will contain strong to damaging
winds. Marginal severe hail will also be possible with some of
the stronger updrafts.

In addition to the wind gusts from the thunderstorms, the
gradient will increase allowing for wind gusts up to 30 kts
outside of storms.

The convection will push east of the TAF sites by 00Z and low
level CAA will develop in the wake of the cold front. A mid
level shortwave rotating thru the area and surface trof will
keep a chance of showers going across the KCMH and KLCK
into tonight. Stratocumulus and MVFR ceilings will develop
across all TAF sites overnight. A period of IFR ceilings is also
likely at KCMH/KLCK late tonight into early Monday morning.

Winds will stay up overnight with westerly gusts of 20 to 25
kts.

OUTLOOK...MVFR ceilings to linger into Monday. Thunderstorms
possible Wednesday night into Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hickman/AR/Sites
NEAR TERM...AR
SHORT TERM...Sites
LONG TERM...Coniglio
AVIATION...AR
Hazardous weather outlook, May 10, 4:45 AM EDT, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
445 AM EDT Sun May 10 2020

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
078>082-088-110845-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Clermont-Brown-Highland-
Adams-Pike-Scioto-
445 AM EDT Sun May 10 2020

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected today. A few of the
storms may contain strong to damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Frost will be possible Monday night into Tuesday morning as
temperatures will into the lower to mid 30s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, while following all local, state
and CDC guidelines.

INZ073>075-080-KYZ089>100-OHZ077-110845-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-
445 AM EDT Sun May 10 2020

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky and Southwest Ohio.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected today. A few of the
storms may contain strong to damaging winds and hail.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, while following all local, state
and CDC guidelines.

In the hours before

Special weather statement, May 10, 2:13 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Wilmington OH
213 PM EDT Sun May 10 2020

INZ050-058-059-066-OHZ042-051-060-061-070-071-077-101845-
Fayette IN-Union IN-Wayne IN-Franklin IN-Hamilton OH-Montgomery OH-
Warren OH-Darke OH-Butler OH-Preble OH-Miami OH-
213 PM EDT Sun May 10 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FRANKLIN COUNTY IN
SOUTHEASTERN INDIANA...WAYNE...UNION AND FAYETTE COUNTIES IN EAST
CENTRAL INDIANA...NORTHWESTERN HAMILTON COUNTY IN SOUTHWESTERN
OHIO...PREBLE COUNTY IN WEST CENTRAL OHIO...BUTLER AND NORTHWESTERN
WARREN COUNTIES IN SOUTHWESTERN OHIO...SOUTHERN DARKE...MONTGOMERY
AND SOUTHERN MIAMI COUNTIES IN WEST CENTRAL OHIO UNTIL 245 PM EDT...

At 212 PM EDT, radar indicated strong thunderstorms along a line
extending from near New Madison to near Batesville, moving northeast
at 55 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
One half inch diameter hail...

Locations impacted include...
Dayton, Hamilton, Kettering, Middletown, Fairfield, Huber Heights,
Richmond, Mason, Troy, Trotwood, Oxford, Miamisburg, Lebanon, Forest
Park, Springboro, Vandalia, Sharonville, Connersville, Englewood and
Monroe.

This includes the following Interstates...
 I-70 in Indiana between mile markers 134 and 156.
 I-70 in Ohio between mile markers 0 and 38.
 I-74 in Indiana between mile markers 145 and 148.
 I-75 in Ohio between mile markers 17 and 73.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3979 8530 3979 8522 4001 8520 4000 8481
      4004 8481 4003 8409 3961 8412 3929 8435
      3931 8530
TIME...MOT...LOC 1812Z 240DEG 57KT 4000 8480 3931 8527

Novak
Special weather statement, May 10, 2:16 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Wilmington OH
216 PM EDT Sun May 10 2020

OHZ034-035-042-043-051-101900-
Auglaize OH-Darke OH-Shelby OH-Mercer OH-Miami OH-
216 PM EDT Sun May 10 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SHELBY...DARKE...
AUGLAIZE...MERCER AND NORTHERN MIAMI COUNTIES UNTIL 300 PM EDT...

At 215 PM EDT, radar indicated strong thunderstorms along a line
extending from near Rockford to 8 miles north of Fountain City,
moving northeast at 55 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...

Locations impacted include...
Troy, Sidney, Piqua, Greenville, Celina, Wapakoneta, St. Marys,
Coldwater, Fort Shawnee, New Bremen, Minster, Versailles, Covington,
St. Henry, Newport, Cridersville, Bradford, Union City, Anna and Fort
Loramie.

This includes I-75 in Ohio between mile markers 74 and 118.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4073 8446 4068 8445 4069 8422 4066 8422
      4066 8411 4064 8411 4064 8397 4048 8400
      4042 8400 4002 8405 4004 8481 4073 8480
TIME...MOT...LOC 1815Z 245DEG 55KT 4070 8457 4007 8488

Novak
Special weather statement, May 10, 2:20 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Wilmington OH
220 PM EDT Sun May 10 2020

INZ066-073>075-080-KYZ091-101900-
Switzerland IN-Franklin IN-Ripley IN-Ohio IN-Dearborn IN-Boone KY-
220 PM EDT Sun May 10 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OHIO...SOUTHERN
FRANKLIN...RIPLEY...DEARBORN...NORTHERN SWITZERLAND AND NORTHERN
BOONE COUNTIES UNTIL 300 PM EDT...

At 220 PM EDT, radar indicated strong thunderstorms along a line
extending from near Oldenburg to near Madison, moving east at 50 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...

Locations impacted include...
Batesville, Lawrenceburg, Greendale, Aurora, Rising Sun, Bright,
Hidden Valley, Versailles, Milan, Osgood, Dillsboro, Moores Hill,
Guilford, Wilmington, Logan, Pleasant, Manchester, French, Sunman and
Hartford.

This includes I-74 in Indiana between mile markers 145 and 171.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3920 8544 3927 8530 3932 8530 3931 8482
      3883 8484 3879 8520 3892 8520 3891 8544
TIME...MOT...LOC 1820Z 250DEG 45KT 3937 8524 3873 8544

Novak

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:13 PM EDTSpecial Weather StatementILNButler, Montgomery, Preble32 min
May 10, 2:16 PM EDTSpecial Weather StatementILNAuglaize, Darke, Mercer, Miami, Shelby44 min
May 10, 2:41 PM EDTSpecial Weather StatementILNButler, Montgomery, Preble49 min
May 10, 2:52 PM EDTSevere Thunderstorm WarningILNButler, Montgomery, Preble38 min
May 10, 2:54 PM EDTSevere Thunderstorm WarningILNDarke, Miami, Montgomery, Preble, Shelby51 min
May 10, 2:56 PM EDTSpecial Weather StatementILNHamilton49 min
May 10, 2:58 PM EDTSpecial Weather StatementILNAuglaize, Hardin, Logan, Shelby47 min
May 10, 3:11 PM EDTSevere Thunderstorm WarningILNAuglaize, Hardin, Logan, Shelby49 min
May 10, 3:18 PM EDTSpecial Weather StatementILNChampaign27 min
May 10, 3:25 PM EDTSevere Thunderstorm WarningILNButler, Greene, Montgomery, Preble, Warren50 min
May 10, 3:27 PM EDTSevere Thunderstorm WarningILNHamilton32 min
May 10, 3:30 PM EDTSevere Thunderstorm WarningILNChampaign, Clark, Greene, Logan, Miami, Montgomery and 1 more60 min
May 10, 3:32 PM EDTSevere Thunderstorm WarningILNButler, Clermont, Hamilton, Warren28 min
May 10, 3:47 PM EDTSpecial Weather StatementILNClermont43 min
May 10, 3:49 PM EDTSpecial Weather StatementILNUnion41 min
May 10, 3:51 PM EDTSevere Thunderstorm WarningILNBrown, Clermont, Hamilton24 min
May 10, 3:57 PM EDTSevere Thunderstorm WarningILNBrown, Clermont, Clinton, Fayette, Greene, Highland and 2 more48 min
May 10, 4:03 PM EDTSpecial Weather StatementILNBrown42 min
May 10, 4:05 PM EDTSevere Thunderstorm WarningILNFranklin, Madison55 min
May 10, 4:11 PM EDTSpecial Weather StatementILNDelaware, Union34 min
May 10, 4:13 PM EDTSpecial Weather StatementILNHighland32 min
May 10, 4:22 PM EDTSevere Thunderstorm WarningILNFayette, Highland, Pickaway, Ross37 min
May 10, 4:30 PM EDTSpecial Weather StatementILNHamilton30 min
May 10, 4:34 PM EDTSpecial Weather StatementILNAdams, Highland41 min
May 10, 4:34 PM EDTSevere Thunderstorm WarningILNDelaware, Franklin, Pickaway, Union40 min
May 10, 4:42 PM EDTSevere Thunderstorm WarningILNButler, Clermont, Hamilton, Warren22 min
May 10, 4:56 PM EDTSevere Thunderstorm WarningILNFairfield, Licking49 min
May 10, 4:58 PM EDTSpecial Weather StatementILNPickaway, Ross47 min
May 10, 5:03 PM EDTSpecial Weather StatementILNWarren27 min
May 10, 5:08 PM EDTSpecial Weather StatementILNPike, Scioto52 min
May 10, 5:23 PM EDTSevere Thunderstorm WarningILNLicking37 min
May 10, 5:27 PM EDTSpecial Weather StatementILNBrown, Clermont33 min
May 10, 5:31 PM EDTSevere Thunderstorm WarningILNBrown, Clermont29 min
May 10, 5:35 PM EDTSpecial Weather StatementILNFairfield, Hocking40 min
May 10, 5:47 PM EDTSpecial Weather StatementILNClinton28 min
May 10, 5:52 PM EDTSevere Thunderstorm WarningILNBrown, Clermont, Highland23 min
May 10, 5:58 PM EDTSpecial Weather StatementILNBrown32 min
May 10, 6:07 PM EDTSevere Thunderstorm WarningILNBrown, Highland53 min
May 10, 6:09 PM EDTSpecial Weather StatementILNClermont36 min
May 10, 6:18 PM EDTSevere Thunderstorm WarningILNAdams, Brown42 min
May 10, 6:44 PM EDTSpecial Weather StatementILNBrown31 min
May 10, 6:49 PM EDTSpecial Weather StatementILNRoss26 min
May 10, 6:51 PM EDTSpecial Weather StatementILNAdams39 min
May 10, 7:07 PM EDTSpecial Weather StatementILNAdams23 min
May 10, 7:21 PM EDTSpecial Weather StatementILNFranklin, Licking24 min
May 10, 7:50 PM EDTSpecial Weather StatementILNScioto25 min
May 10, 3:00 PM EDTSevere Thunderstorm WarningILNBoone, Kenton30 min
May 10, 3:05 PM EDTSevere Thunderstorm WarningILNBoone, Carroll, Gallatin, Grant, Kenton, Owen25 min
May 10, 3:15 PM EDTSpecial Weather StatementILNGrant, Owen45 min
May 10, 5:07 PM EDTSpecial Weather StatementILNCampbell, Kenton23 min
May 10, 2:20 PM EDTSpecial Weather StatementILNDearborn, Ohio, Ripley, Switzerland40 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.